Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Houston/Galveston, TX

March 22, 2005Polk County, Trinity County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 22, 2005, 1:46 AM CST for Polk County, Trinity County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2005, 1:46 AM CST (07:46 UTC)
Expired
Mar 22, 2005, 2:30 AM CST
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Polk County, TX, Trinity County, TX

The radar

The Houston radar (KHGX), 176 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 12:50 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KHGX 220746
SVRHGX
TXC373-455-220830-
/O.NEW.KHGX.SV.W.0049.050322T0747Z-050322T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
147 AM CST TUE MAR 22 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHEAST TEXAS
  TRINITY COUNTY IN SOUTHEAST TEXAS

* UNTIL 230 AM CST

* AT 145 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GROVETON...
  MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORRIGAN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3092 9526 3115 9493 3125 9416 3098 9461

$$
2 follow-up statements
000
WWUS54 KHGX 220808
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
208 AM CST TUE MAR 22 2005

TXC373-455-220830-
/O.CON.KHGX.SV.W.0049.000000T0000Z-050322T0830Z/
POLK-TRINITY-
208 AM CST TUE MAR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POLK AND TRINITY
COUNTIES UNTIL 230 AM CST...

AT 205 AM CST...THE PUBLIC REPORTED DIME TO NICKEL SIZE HAIL WITH A 
SEVERE THUNDERSTORM.  THIS STORM IS ALSO CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
CORRIGAN...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CORRIGAN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DANGEROUS WINDS AND LARGE DAMAGING HAIL THAT CAN
RESULT IN EXTENSIVE PROPERTY DAMAGE OR SERIOUS INJURY. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3092 9526 3115 9493 3125 9416 3092 9461

$$
000
WWUS54 KHGX 220810
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
209 AM CST TUE MAR 22 2005

TXC455-220819-
/O.CAN.KHGX.SV.W.0049.000000T0000Z-050322T0830Z/
TRINITY-
209 AM CST TUE MAR 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR TRINITY COUNTY HAS BEEN
CANCELLED...

THE STORM HAS MOVED OUT OF THE COUNTY.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3110 9475 3109 9461 3107 9460 3106 9460
      3102 9466 3094 9465 3095 9506 3115 9483

$$

TXC373-220830-
/O.CON.KHGX.SV.W.0049.000000T0000Z-050322T0830Z/
POLK-
209 AM CST TUE MAR 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POLK COUNTY UNTIL 230
AM CST...

AT 205 AM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING 
DIME TO NICKEL SIZE HAIL IN CORRIGAN.  THIS STORM IS ALSO CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR CORRIGAN...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTHEASTERN POLK COUNTY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DANGEROUS WINDS AND LARGE DAMAGING HAIL THAT CAN
RESULT IN EXTENSIVE PROPERTY DAMAGE OR SERIOUS INJURY. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3110 9475 3109 9461 3107 9460 3106 9460
      3102 9466 3094 9465 3095 9506 3115 9483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 9:33 PM CST, 4 hours 13 minutes earlier.

Area forecast discussion, Mar 21, 9:33 PM CST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
933 PM CST MON MAR 21 2005

.UPDATE...
WILL LOWER POPS ACROSS SE TX.  WITH THE LOSS OF DAYTIME HEATING
THE CONVECTION HAS DIMINISHED.  THE 00Z UPPER AIR SOUNDINGS AT
LCH AND THE ETA20 INDICATE THE BEST CHANCE FOR SEVERE WEATHER
STILL EXISTS OVER THE NORTHEASTERN COUNTIES.  ALSO...THE PATCHY
FOG OVER GALVESTON BAY HAS LIFTED A BIT...BUT WILL STILL KEEP A
MENTION IN THE FORECAST.

PL-40

&&

.PREV DISCUSSION... (ISSUED 645 PM CST MON MAR 21 2005)

UPDATE...
WEATHER PROBLEM OF THE EVENING INCLUDES SEVERE WEATHER ALONG AND
NORTH OF INTERSTATE 10...AND PATCHY FOG NEAR GALVESTON BAY. THE
TORNADO WATCH GOES UNTIL 07Z (1 AM).  THE BEST TIME FRAME APPEARS
TO BE THROUGH 04Z.  CONCERNING PATCHY FOG...DEW POINTS HAVE RISEN
INTO THE 65 TO 70 RANGE CLOSE TO GALVESTON ISLAND AND INTO
GALVESTON BAY.  WITH WATER TEMPERATURES STILL ONLY IN THE MID TO
UPPER 60S...SEA FOG WILL BE A PROBLEM UNTIL SOME DRIER AIR PUSHES
THROUGH.

PL-40

&&

MARINE...
SEA FOG WILL BE A PROBLEM OVER MUCH OF THE LOWER HALF OF GALVESTON
BAY AND POSSIBLY THE GULF WATERS ADJACENT GALVESTON BAY. DEWPOINTS
IN THE UPPER 60S TO NEAR 70 WERE OVERRUNNING WATER TEMPERATURES IN
THE MID TO UPPER 60S -- PLEASURE PIER HAD A WATER TEMPERATURE OF
65...THE DEWPOINT AT GLS WAS 65 AND AT PSX 68.

40/45

&&

AVIATION...
CIGS COMING DOWN ALONG THE MOIST CORRIDOR FROM NEAR LBX TO IAH TO
NEAR CXO. STORMS DEVELOP ALONG THIS MOIST AXIS AND WILL BE PLAGUING
THE IAH TERMINAL THE NEXT COUPLE OF HOURS. GLS COULD HAVE VISBY DROP
TO 1 MILE IF THE EASTERLY WINDS HOLD THOUGH EXPECTING THESE TO VEER
TO THE SOUTH. EXPECTING THE STORMS TO BE OVER BY 05Z FOR ALL BUT GLS
TERMINALS.

&&

HGX WATCHES/WARNINGS/ADVISORIES...
TX...
TORNADO WATCH UNTIL 1 AM TUESDAY FOR THE FOLLOWING ZONES...
      AUSTIN...BRAZOS...BURLESON...CHAMBERS...GRIMES...
      HARRIS...HOUSTON...LIBERTY...MADISON...MONTGOMERY...
      POLK...SAN JACINTO...TRINITY...WALKER...WALLER...
      AND WASHINGTON.
GM...NONE.

&&
Hazardous weather outlook, Mar 21, 3:34 PM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 PM CST MON MAR 21 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-221300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
334 PM CST MON MAR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN HALF OF
SOUTHEAST TEXAS AND A SLIGHT RISK ACROSS THE SOUTHERN HALF INTO THIS
EVENING...

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.
A STORM SYSTEM WILL SLOWLY DRIFT TO THE EAST AND SOUTHEAST ACROSS
THE CENTRAL AND SOUTHERN PLAINS THROUGH TONIGHT. AN ASSOCIATED
DRYLINE AND WEAK COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS
TONIGHT. AHEAD OF THIS FEATURE...SHOWER AND THUNDERSTORM DEVELOPMENT
CONTINUES TO BE POSSIBLE ACROSS SOUTHEAST TEXAS.

THE ATMOSPHERE REMAINS UNSTABLE ACROSS SOUTHEAST TEXAS AND CONTINUES
TO BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE
MAIN SEVERE WEATHER THREAT INCLUDES LARGE HAIL AND DAMAGING WINDS.
ISOLATED TORNADOES MAY ALSO DEVELOP. THE GREATEST CHANCE OF SEVERE
THUNDERSTORMS CONTINUES ACROSS THE NORTHERN HALF OF SOUTHEAST
TEXAS...GENERALLY ALONG AND NORTH OF INTERSTATE 10. HOWEVER...THE
THREAT FOR SEVERE WEATHER INCLUDES ALL OF SOUTHEAST TEXAS. THE RISK
FOR SEVERE THUNDERSTORMS WILL COME TO AN END LATE THIS EVENING AS
DRIER AIR FILTERS INTO THE AREA.

PERSONS ACROSS SOUTHEAST TEXAS SHOULD CONTINUE TO MONITOR THE LATEST
WEATHER INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION REMAINS POSSIBLE THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Mar 22, 12:55 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1255 AM CST TUE MAR 22 2005

TXZ163-164-176>179-195>200-211>214-221200-
AUSTIN-BRAZOS-BURLESON-CHAMBERS-GRIMES-HARRIS-HOUSTON-LIBERTY-MADISON-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
1255 AM CST TUE MAR 22 2005

...TORNADO WATCH IN EFFECT UNTIL 6 AM FOR SOUTHEAST TEXAS...

THE TORNADO WATCH AREA IS APPROXIMATELY ALONG AND 80 STATUTE MILES
EAST AND WEST OF A LINE FROM 75 MILES NORTH OF LUFKIN TEXAS TO 75
MILES WEST SOUTHWEST OF PORT ARTHUR TEXAS. COUNTIES INCLUDED IN THE
WATCH ARE:  AUSTIN...BRAZOS...BURLESON...CHAMBERS...GRIMES...HARRIS...
HOUSTON...LIBERTY...MADISON...MONTGOMERY...POLK...SAN JACINTO...
TRINITY...WALKER...WALLER...AND WASHINGTON.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
Local storm report, Mar 22, 1:38 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
138 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             HEMPSTEAD               30.09N 96.08W
03/22/2005  0.25 INCH        WALLER             TX   LAW ENFORCEMENT

            PEA SIZE HAIL REPORTED IN HEMPSTEAD.

0100 AM     HAIL             LATEXO                  31.39N 95.47W
03/22/2005  1.50 INCH        HOUSTON            TX   LAW ENFORCEMENT

            PING PONG SIZE HAIL REPORTED IN LATEXO.

&&

PL

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:38 PM CSTSevere Thunderstorm WarningHGXPolk, San Jacinto44 min
Mar 22, 12:07 AM CSTSevere Thunderstorm WarningHGXHouston23 min
Mar 22, 12:16 AM CSTSevere Thunderstorm WarningHGXMadison29 min
Mar 22, 12:26 AM CSTSevere Thunderstorm WarningHGXTrinity49 min
Mar 22, 12:30 AM CSTSevere Thunderstorm WarningHGXHouston34 min
Mar 22, 1:17 AM CSTSevere Thunderstorm WarningHGXTrinity28 min
Mar 22, 2:04 AM CSTSevere Thunderstorm WarningHGXSan Jacinto26 min
Mar 22, 2:34 AM CSTSevere Thunderstorm WarningHGXPolk41 min
Mar 22, 3:04 AM CSTSevere Thunderstorm WarningHGXHarris, Montgomery33 min
Mar 22, 3:21 AM CSTSevere Thunderstorm WarningHGXLiberty54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.